Nebraska, 2009

Tornado and Hail in Nebraska, June 17 to 18, 2009

June 17 to 18, 2009 · NWS LBF · 29 events in 11 counties and zones

Supercell storms developed across western and north central Nebraska during the afternoon of June 17th and produced very large hail, heavy rain, funnels, and a brief tornado. As the evening progressed, the storms transitioned into bow echoes and produced strong straight-line winds during the early morning hours of June 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$184,000
Crop damage
$105,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercell storms developed across western and north central Nebraska during the afternoon of June 17th and produced very large hail, heavy rain, funnels, and a brief tornado. As the evening progressed, the storms transitioned into bow echoes and produced strong straight-line winds during the early morning hours of June 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 17, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 17, 1:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT WED JUN 17 2009

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED LOW PRESSURE
CENTERED OVER WESTERN KANSAS...SOUTHEAST COLORADO AND EASTERN NEW
MEXICO. A WARM FRONT EXTENDED FROM THE LOW IN WESTERN KANSAS TO THE
NEBRASKA-KANSAS LINE SOUTH OF LINCOLN AND OMAHA. A SURFACE TROUGH
EXTENDED FROM A LOW IN SOUTHERN SASKATCHEWAN THROUGH THE PLAINS OF
MONTANA...WYOMING AND COLORADO TO A SURFACE LOW IN SOUTHEAST
COLORADO. SURFACE DEWPOINTS IN THE 60S EXTENDED ACROSS NEBRASKA AND
THE DAKOTAS AS FAR NORTH AS NORTHWEST MANITOBA AND EASTERN
SASKATCHEWAN. THERE WAS A SHARP DEWPOINT GRADIENT ACROSS SOUTHWEST
NEBRASKA...I.E. 50S AT OGA AND LBF VERSUS NEAR 70 AT MCK AND GLD.
IN THE VISIBLE SATELLITE...A FIELD OF MOSTLY OPEN CELLED CUMULUS
WAS OVER NORTHERN KANSAS...SOUTHWEST NEBRASKA AND NORTHEAST
COLORADO. ALSO...SOME TYPE OF BOUNDARY WAS INDICATED ACROSS NEBRASKA
FROM ABOUT BROKEN BOW TO OGALLALA. MODIFYING THE 18Z LBF SOUNDING
FOR THE UPPER 60S DEWPOINTS EAST AND SOUTH OF LBF...PRODUCES
CONVECTIVE POTENTIAL OF NEARLY 6800J/KG.
&&

.SHORT RANGE...TONIGHT THROUGH FRIDAY NIGHT.
    THIS EVENING AND TONIGHT...DEWPOINTS SHOULD INCREASE TO AT LEAST
THE LOW 60S IN NORTH PLATTE...OGALLALA AND BROKEN BOW AREAS WITH
NEARLY 70 POSSIBLE IN HAYES...FRONTIER...CUSTER AND SOUTHEAST
LINCOLN COUNTIES. AS THE SURFACE BOUNDARY LIFTS NORTH...
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHEAST COLORADO AND
SOUTHWEST NEBRASKA.  IN THE SAME PERIOD...THE STORMS ALREADY
UNDERWAY IN NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA MAY
BUILD BACK TO THE WEST AND NORTH. AS THE FRONT LIFTS NORTHWARD...
CONVECTIVE POTENTIAL ENERGY IN SOUTH CENTRAL AND SOUTHWEST NEBRASKA
IS LIKELY TO INCREASE TO THE 5000-7000G/KG RANGE ALONG THE FRONT.
ALSO...WIND PROFILES IN THE VICINITY OF THE FRONT ARE LIKELY TO
FAVOR SUPER-CELL DEVELOPMENT. THE PROJECTED LOW LEVEL INSTABILITY
AND WIND WILL ALSO FAVOR THE DEVELOPMENT OF ONE OR MORE TORNADOES IN
PARTS OF CENTRAL AND SOUTHWEST NEBRASKA...ESPECIALLY SOUTH AND EAST
OF A BROKEN BOW-NORTH PLATTE LINE. THE STRENGTH OF THE STORMS SHOULD
DIMINISH LATE EVENING AND LATE TONIGHT OVER MOST OF THE AREA...
THOUGH THUNDERSTORMS ARE LIKELY TO CONTINUE FROM CENTRAL TO WEST
CENTRAL NEBRASKA UNTIL SOME TIME AFTER MIDNIGHT.
    WITH THE QUASI-STATIONARY FRONT CONTINUING ACROSS SOUTHERN
NEBRASKA TO NORTHERN KANSAS...THUNDERSTORMS ARE AGAIN EXPECTED
THURSDAY AFTERNOON...EVENING AND OVERNIGHT.
    ON FRIDAY...THE SURFACE FRONT PUSHES THROUGH THE AREA AND STALLS
ACROSS OKLAHOMA. AS IT DOES...THUNDERSTORMS MOVE OUT OF NEBRASKA
DURING THE MORNING. SO...IT APPEARS THAT QUIET WEATHER SHOULD
PREVAIL FRIDAY AFTERNOON...EVENING AND OVERNIGHT.

.MEDIUM TO LONG RANGE...SATURDAY THROUGH WEDNESDAY.
    GULF FLOW CONNECTS WITH WIND FIELDS IN WESTERN NEBRASKA BY 18Z
SATURDAY...BRINGING TO WESTERN NEBRASKA PRECIPITABLE WATER VALUES
GREATER THAN AN INCH. AS THE AXIS OF THE UPPER RIDGE TILTS TO THE
NORTHEAST...UPPER WAVES WILL COME ACROSS NEBRASKA EVERY 24-36 HOURS.
THIS WILL ENHANCE UPWARD MOTION ALONG THE SEMI-PERMANENT SURFACE
BOUNDARY THAT DRIFTS BACK AND FORTH ACROSS THE PLAINS. THE NET
RESULT IS THAT THE WEEKEND AND THE FIRST HALF OF NEXT WEEK WILL BE A
PERIOD OF ACTIVE AFTERNOON AND EVENING CONVECTION.
&&

.AVIATION...
    THUNDERSTORMS EXPECTED TO DEVELOP THIS EVENING OVER SOUTHWEST IN
CENTRAL NEBRASKA...AND WILL IMPACT FLIGHTS NEAR KLBF. TIMING TSRA IN
TAF WAS PLACED ON BEST MODEL LIFT...HOWEVER TSRA MAY CONTINUE FOR
MORE HOURS...INTO THE OVERNIGHT HOURS. CONFIDENCE ON COVERAGE
SPECIFICALLY WITHIN THE BOUNDARY OF KLBF IS LIMITED...AND DID NOT
WANT TO HAMPER ALL FLIGHTS WITH T ADDED FOR SEVERAL HOURS. WATCH FOR
AMENDMENTS AS TIMING OF THUNDERSTORMS TO IMPACT KLBF BECOME BETTER
DEFINED. FURTHER N...FOR KVTN EXPECT MAINLY VFR CONDITIONS...HOWEVER
CAN NOT RULE OUT A THUNDERSTORM REACHING THAT FAR NORTH.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...MASEK
Hazardous weather outlook, Jun 17, 2:23 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT WED JUN 17 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
323 PM CDT WED JUN 17 2009 /223 PM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA...SOUTHEAST OF A LINE FROM
OGALLALA...TO MULLEN...TO ONEIL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER
OF THE OUTLOOK AREA.

THIS EVENING...A FRONTAL BOUNDARY WILL LIFT SLOWLY NORTHWARD NEAR THE
NEBRASKA AND KANSAS BORDER. A MOIST AND UNSTABLE ENVIRONMENT FROM
AFTERNOON HEATING WILL INTERACT WITH A PASSING DISTURBANCE ALOFT
TO DEVELOP STRONG TO SEVERE THUNDERSTORMS. THE MAIN THREAT WITH
STORMS THAT DEVELOP WILL BE LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE ACROSS SOUTHWEST NEBRASKA ALONG AND NEAR THE FRONT.
OVERNIGHT THE THREAT FOR TORNADOES WILL DIMINISH...HOWEVER THE
THREAT FOR HEAVY RAINFALL AND DAMAGING WINDS WILL INCREASE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON
THURSDAY ACROSS EASTERN PORTIONS OF THE OUTLOOK AREA. THE RISK
AREA WILL BE GENERALLY EAST OF A LINE FROM CURTIS TO BUTTE. THE
MAIN THREAT WITH STORMS THAT DEVELOP WILL BE LARGE HAIL.

A TYPICAL JUNE PATTERN WILL CONTINUE INTO THE WEEKEND WITH
THUNDERSTORMS POSSIBLE EACH AFTERNOON AND EVENING ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS EVENING ALONG
AND SOUTHEAST A LINE FROM OGALLALA...TO MULLEN...TO ONEIL.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 17, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     7 NE BURTON             42.98N 99.49W
06/17/2009                   KEYA PAHA          NE   PUBLIC

&&

CARMEL

The radar

The North Platte radar (KLNX), 155 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

23 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Boyd

When
June 17, 5:00 PM CST to 5:10 PM CST
Where
Boyd County, 9.13 mi W of Naper
Measured
2.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.960, -99.260

Hail covered the ground.

Hail, Keya Paha

When
June 17, 5:00 PM CST
Where
Keya Paha County, 3.27 mi SE of Mills
Measured
1 in hail
Reported by
Public
Coordinates
42.940, -99.400

Hail, Boyd

When
June 17, 5:10 PM CST to 5:17 PM CST
Where
Boyd County, 5.1 mi W of Naper to 2.2 mi WNW of Naper
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.960, -99.180

Hail broke windows and piled up to 3 inches deep.

Hail, Boyd

When
June 17, 5:20 PM CST to 5:30 PM CST
Where
Boyd County, 3.27 mi SW of Naper
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
42.940, -99.130

Hail, Boyd

When
June 17, 5:37 PM CST
Where
Boyd County, 1.22 mi SW of Naper
Measured
1 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.960, -99.100

Hail, Boyd

When
June 17, 5:43 PM CST
Where
Boyd County, 1.22 mi SW of Naper
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.960, -99.100

The hail broke windows and damaged the siding on a home.

Hail, Custer

When
June 17, 5:49 PM CST
Where
Custer County, 15 mi S of Callaway
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.083, -99.930

Hail, Boyd

When
June 17, 5:53 PM CST
Where
Boyd County, 0.69 mi S of Butte
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.910, -98.850

Hail, Custer

When
June 17, 5:53 PM CST
Where
Custer County, 12.25 mi WSW of Oconto
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.070, -99.990

Hail, Boyd

When
June 17, 6:00 PM CST
Where
Boyd County, 1 mi N of Anoka to 3 mi NNE of Anoka
Measured
2.25 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
42.965, -98.820

The hail cracked windshields and dented bodies on vehicles.

Hail, Wheeler

When
June 17, 6:45 PM CST
Where
Wheeler County, 3.31 mi SE of Ericson
Measured
1 in hail
Reported by
Public
Coordinates
41.750, -98.630

Tornado, Custer

When
June 17, 6:50 PM CST
Where
Custer County, 15.69 mi SW of Mason City
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Public
Coordinates
41.060, -99.500

The tornado touched down very briefly in an open field.

Hail, Wheeler

When
June 17, 6:56 PM CST
Where
Wheeler County, 9.98 mi SE of Bartlett
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.780, -98.410

Hail, Wheeler

When
June 17, 7:00 PM CST
Where
Wheeler County, 7 mi S of Bartlett
Measured
1.75 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.779, -98.550

Thunderstorm Wind, Custer

When
June 17, 7:05 PM CST
Where
Custer County, 7.24 mi SW of Mason City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.150, -99.390

The strong thunderstorms also produced heavy rain with water running over roads.

Hail, Custer

When
June 17, 7:10 PM CST
Where
Custer County, 0.52 mi E of Merna
Measured
1 in hail
Reported by
Public
Coordinates
41.480, -99.760

Hail, Custer

When
June 17, 7:12 PM CST to 7:17 PM CST
Where
Custer County, 2.59 mi SW of Mason City
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.200, -99.330

Hail, Wheeler

When
June 17, 7:15 PM CST
Where
Wheeler County, 15.45 mi NE of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -98.340

Hail, Loup

When
June 17, 7:51 PM CST
Where
Loup County, 4.63 mi SSE of Almeria
Measured
2.75 in hail
Property damage
$18,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.770, -99.480

Baseball size hail broke windows out of vehicles and a house.

Hail, Loup

When
June 17, 7:52 PM CST
Where
Loup County, 4.12 mi W of Taylor
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.770, -99.460

Hail, Holt

When
June 17, 8:30 PM CST to 8:35 PM CST
Where
Holt County, 3.65 mi W of Swan Lake
Measured
1.25 in hail
Property damage
$5,000
Reported by
COOP Observer
Coordinates
42.180, -99.090

Hail, Chase

When
June 17, 7:41 PM MST
Where
Chase County, 3 mi W of Champion
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
40.470, -101.807

Hail, Deuel

When
June 17, 10:41 PM MST
Where
Deuel County, 7.42 mi W of Big Spgs
Measured
1 in hail
Reported by
Public
Coordinates
41.090, -102.220

Thunderstorm Wind, Cherry

When
June 18, 12:00 AM CST
Where
Cherry County, 5.63 mi W of Merritt Res
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.620, -101.040

Hail, Keith

When
June 17, 11:20 PM MST
Where
Keith County, 7 mi ESE of Lake Mc Conaghy
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.211, -101.675

Thunderstorm Wind, Rock

When
June 18, 2:00 AM CST
Where
Rock County, 5.6 mi W of Bassett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.580, -99.630

Hail, Rock

When
June 18, 2:50 AM CST
Where
Rock County, Newport
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
42.600, -99.330

The hail was accompanied by strong winds and stripped leaves off the trees.

Thunderstorm Wind, Holt

When
June 18, 3:15 AM CST
Where
Holt County, 3 mi S of Emmet
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
42.437, -98.800

The winds overturned center pivot irrigation systems.

Thunderstorm Wind, Boyd

When
June 18, 3:20 AM CST
Where
Boyd County, 2.76 mi S of Monowi
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.790, -98.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166283, 166305, 166289, 166284, 166285, 166286, 166315, 166288, 166293, 167232, 166307, 166294, 166306, 166316, 166297, 166296, 166298, 166308, 166310, 166309, 166300, 166292, 166318, 166301, 166312, 166313, 166314, 166304, 166290.